Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS Honolulu, HI

September 6, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 6, 2015, 6:55 PM HST for Honolulu County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2015, 6:55 PM HST (04:55 UTC)
Expired
Sep 6, 2015, 11:40 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 8:10 PM HSTFLASH FLOODWaikane, HILAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORTED WATER OVER THE WAIKANE BRIDGE ON KAMEHAMEHA HIGHWAY. WATER LEVEL ABOVE THE BRIDGE WAS NEAR ONE FOOT AND INCREASING. THE BRIDGE HAS BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WGHW50 PHFO 070455
FFWHFO
HIC003-070700-
/O.NEW.PHFO.FF.W.0040.150907T0455Z-150907T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
655 PM HST SUN SEP 6 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 900 PM HST

* AT 648 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE...OR ABOUT 13
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...LAIE...KAHUKU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
      2145 15780 2142 15785 2142 15790

$$

REYNES
2 follow-up statements
507 
WGHW50 PHFO 070648
FFWHFO
HIC003-071000-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-150907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
848 PM HST SUN SEP 6 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL MIDNIGHT HST

* AT 836 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE. OTHER AREAS 
  OF HEAVY RAIN WERE AFFECTING WAIAHOLE AND KAHANA. THE AREAS OF 
  HEAVY RAIN WERE NEARLY STATIONARY.

  LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORTED ROAD 
  CLOSURES AT THE WAIKANE BRIDGE ON KAMEHAMEHA HIGHWAY DUE TO FLASH 
  FLOODING WITH NEARLY ONE FOOT OF WATER OVER THE ROAD. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...LAIE...KAHUKU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
      2145 15780 2142 15785 2142 15790

$$

REYNES
370 
WGHW70 PHFO 070940
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1140 PM HST SUN SEP 6 2015

HIC003-070945-
/O.CAN.PHFO.FF.W.0040.000000T0000Z-150907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1140 PM HST SUN SEP 6 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

AREAS AROUND WAIKANE...KAHANA AND WAIAHOLE WILL CONTINUE TO 
EXPERIENCE PONDING OF WATER...ELEVATED STREAMS AND RUNOFFS THROUGH 
THE REST OF TONIGHT.   

LAT...LON 2168 15806 2173 15797 2154 15783 2148 15782
      2145 15780 2142 15785 2142 15790

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:00 PM HST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 4:00 PM HST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN SEP 6 2015

.SYNOPSIS...
LIGHT WINDS WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK AS TROPICAL
STORM JIMENA MOVES BY TO THE NORTH OF THE ISLANDS. SEA BREEZES WILL
PRODUCE CLOUDS AND SHOWERS FROM THE LATE MORNINGS THROUGH THE
EVENINGS WITH CLEARING SKIES DURING THE LATE NIGHTS AND EARLY
MORNINGS. THE WEATHER MAY TURN QUITE WET DURING THE SECOND HALF OF
THE WEEK AS MOISTURE FROM JIMENA MOVES OVER THE ISLANDS.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW NORTHWEST OF THE
STATE...WITH A TROUGH EXTENDING SOUTHWEST OF THE ISLANDS. AN UPPER
HIGH IS LOCATED SOUTHEAST EAST OF THE STATE...WITH A WEAK RIDGE
OVER/EAST OF THE BIG ISLAND...WITH TROPICAL STORM JIMENA FAR TO THE
NORTHEAST. THE LOCAL SURFACE PATTERN IS DOMINATED BY A TROUGH JUST
WEST OF THE STATE AND JIMENA TO THE NORTHEAST...WITH A WEAK RIDGE
OVER THE ISLANDS FROM A HIGH FAR TO THE NORTH-NORTHEAST. 12Z
SOUNDINGS FROM HILO AND LIHUE SHOW PRECIPITABLE WATERS DOWN TO
1.64 AND 1.89 INCHES RESPECTIVELY...THOUGH WITH CONTINUED WEAK TO
NONEXISTENT INVERSIONS. EARLY AFTERNOON MIMIC TOTAL PRECIPITABLE
WATER IMAGERY WAS TOO MOIST COMPARED TO RAOBS/GPS-MET SENSORS...BUT
STILL SHOWED QUALITATIVELY HIGHER VALUES FROM THE CENTRAL ISLANDS
WESTWARD AND LOWER VALUES WITHIN 300 MILES TO THE NORTHEAST.

CONVECTION FLARED UP ACROSS ALL ISLANDS THIS AFTERNOON...BUT WAS
SURPRISINGLY MOST ACTIVE OVER MAUI COUNTY/BIG ISLAND. THIS ACTIVITY
WILL CONTINUE FOR A FEW MORE HOURS THROUGH SUNSET...THEN WE SHOULD
SEE A CLEARING TREND OVERNIGHT. ADJACENT WATERS NEAR KAUAI ALSO
REMAIN ACTIVE WITH CONVECTION...WHICH WILL LIKELY FILL IN OVERNIGHT.
LAND BREEZES SHOULD AGAIN BE STRONG ENOUGH TO CLEAR OUT MOST
AREAS...THOUGH PERHAPS NOT KAUAI WITH THE NEARBY ACTIVITY.

MONDAY SHOULD BE SIMILAR TO TODAY...WITH CLOUDS FILLING IN LATE IN
THE MORNING AND SHOWERS ACTIVE BY AFTERNOON. THE BACKGROUND FLOW
WILL REMAIN LIGHT...BUT SHOULD BACK TO A MORE NORTHEASTERLY TO
NORTHERLY DIRECTION THROUGH THE DAY AS JIMENA PASSES NORTH OF THE
STATE. THIS MAY PUSH THE GREATEST CONVERGENCE ALONG THE AFTERNOON
SEA BREEZES TO THE SOUTHERN SHORES OF THE ISLANDS...THOUGH THE FOCUS
MAY JUST BE ACROSS INTERIOR SECTION DUE TO THE LIGHTER WINDS. THE
12Z HIGH-RES WRF ARW AND NMM FROM NCEP SEEM TO SUPPORT THE INTERIOR
FOCUS FOR AFTERNOON DEVELOPMENT.

THE UPPER LEVEL LOW NORTHWEST OF THE STATE WILL MOVE WEST WITH
TIME...THOUGH WITH ONE MORE SHORTWAVE APPROACHING THE AREA. THE 12Z
GFS AND NAM SHOW A PIECE OF ENERGY SWINGING FROM THE SOUTHWEST
TOWARD KAUAI LATE TONIGHT/EARLY MONDAY. BEHIND THIS TROUGH...HEIGHTS
THEN START TO BUILD AS THE RIDGE SHIFTS WESTWARD OVER THE STATE ON
TUESDAY. FORECAST SOUNDINGS/CROSS SECTIONS SHOW SOME MID-LEVEL
DRYING AND STABILIZATION BEHIND THE SHORTWAVE ON MONDAY...BUT MORE
PRONOUNCED ON TUESDAY WITH THE RIDGE OVERHEAD. WITH LESS
SYNOPTIC-LEVEL SUPPORT AND DIMINISHING MOISTURE...THE THREAT FOR
FLOODING WILL BE LESS PRONOUNCED ON MONDAY...AND WE HAVE OPTED NOT
TO EXTEND THE FLASH FLOOD WATCH. EVEN WITH THE DRIER/MORE STABLE
CONDITIONS EXPECTED EARLY IN THE WORK WEEK...LIGHT EASTERLY TO
NORTHEASTERLY WINDS WILL CONTINUE TO ALLOW FOR LOCALIZED SEA BREEZES
AND AFTERNOON CLOUDS/SHOWERS AND PARTIAL NIGHTTIME CLEARING.

TROPICAL STORM JIMENA...OR THE REMNANTS THEREOF...ARE EXPECTED TO
PASS ACROSS THE FAR NORTHERN OFFSHORE WATERS ON WEDNESDAY/THURSDAY...
BRINGING A RETURN TO DEEP TROPICAL MOISTURE AND UNSTABLE CONDITIONS
ACROSS THE ISLANDS. EXACT SPECIFICS ARE HARD TO PIN DOWN AT THIS
TIME...BUT THERE COULD BE ANOTHER PERIOD OF UNSTABLE CONDITIONS AND
THE POTENTIAL FOR HEAVY RAIN FROM THE SECOND HALF OF THE WEEK INTO
NEXT WEEKEND.

LATE IN THE EXTENDED...A SURFACE TROUGH WEST OF THE STATE COULD KEEP
THE LOW-LEVEL FLOW SOUTHEASTERLY ACROSS THE ISLANDS BEHIND JIMENA.
HOWEVER...HIGH PRESSURE OVER THE NORTHEAST PACIFIC MAY FINALLY
EXERT SOME INFLUENCE OVER US AND...DARE I SAY IT...BRING A RETURN
TO TRADE WINDS EARLY NEXT WEEK.

&&

.AVIATION...
AN UPPER LEVEL TROUGH NW OF KAUAI WILL KEEP THE AIR MASS OVER THE
STATE SOMEWHAT UNSTABLE THIS AFTERNOON. THE TROUGH WILL SLOWLY
RETREAT TO THE WEST FROM TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD
HAVE LESS OF A PRESENCE FROM TONIGHT. T.S. JIMENA TO THE NE OF THE
STATE WILL CONTINUE TO DISRUPT THE TRADE WINDS. SO LIGHT WINDS WILL
CONTINUE AROUND THE STATE FOR AWHILE...RESULTING IN NIGHTTIME LAND
BREEZES AND DAYTIME SEA BREEZES. THUS WILL CONTINUE TO BE MINDFUL
OF MOUNTAIN OBSCURATIONS DURING THE AFTERNOONS.

&&

.MARINE...
A LARGE SWELL FROM TROPICAL STORM JIMENA WILL CONTINUE TO PRODUCE
WARNING LEVEL SURF ALONG EAST FACING SHORES. BIG ISLAND AT ISAAC
HALE WAS STILL 15-18 FEET TODAY...AND BUOYS ARE HOLDING STEADY. AS
JIMENA WEAKENS AND MOVES FARTHER NORTHWEST...THE SWELL DIRECTION
WILL BACK MORE NORTHERLY AND GRADUALLY DIMINISH THROUGH MID WEEK.
BASED ON WAVEWATCH III GUIDANCE...WE MAY BE ABLE TO SWITCH THE HIGH
SURF WARNING TO AN ADVISORY AFTER MONDAY. A SWELL FROM THE SOUTHERN
HEMISPHERE WILL KEEP SURF ABOVE THE ADVISORY LEVEL ALONG SOUTH
FACING SHORES THROUGH MONDAY EVENING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING THROUGH MONDAY EVENING FOR THE BIG ISLAND...
MAUI...MOLOKAI...OAHU AND KAUAI.

HIGH SURF ADVISORY THROUGH MONDAY EVENING FOR SOUTH FACING SHORES OF
ALL ISLANDS.

SMALL CRAFT ADVISORY THROUGH MONDAY EVENING FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

PUBLIC/MARINE...BRAVENDER
AVIATION...FUJII

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 6, 4:26 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 6, 4:36 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 6, 5:58 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Sep 6, 11:34 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.